Alert archive / South Carolina / River Flood Advisories in 2022

River Flood Advisory 1, NWS Columbia, SC

January 3, 2022Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Jan 3, 2022, 4:12 PM EST for Lexington County, Richland County, South Carolina. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 4:12 PM EST (21:12 UTC)
Expired
Jan 5, 2022, 8:19 PM EST
In force
52 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 11.00 ft at Jan 5, 2022, 2:00 PM EST.

actionminormoderate102001/0301/0401/0501/0601/07
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Jan 3, 2:49 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 3, 2:49 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
249 PM EST Mon Jan 3 2022

.SYNOPSIS...
Low pressure moving away from the area with clearing skies,
along with colder and drier air filtering into the region tonight.
Cool surface high pressure will settle into the region Tuesday.
A cold front will move through Thursday night, providing a
chance of showers, then cooler drier air will into the region
for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper low that brought strong winds to the region is moving
off the NC/VA coast. On the backside of this exiting low, the
pressure gradient is beginning to relax, and wind speeds are
diminishing somewhat early this afternoon. Still expecting to
see winds of 10-20 mph, with a few higher gusts, the next few
hours, but with the downward trend in speeds, the Wind Advisory
has been cancelled. Winds on area lakes will still be gusty
through the afternoon, but even there the winds are diminishing
and are expected to remain below any Lake Wind Advisory
criteria. Rainfall has moved out of the area, and skies are
finally beginning to show breaks in the clouds, and some
sunshine is making it through. The clearing will continue into
this evening, with skies becoming mostly clear by sunset.
Afternoon highs still expected in the upper 40s to lower 50s
under cold advection. Later tonight as the winds diminish, to
cold advection pattern will remain, along with drier air moving
into the area. This will allow overnight lows to fall down into
the mid to upper 20s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Surface high pressure will be centered just to our north by Tuesday
morning. This will ensure light and variable winds through the day
as well as sunny skies across the region. Cold air advection will
weaken by this time but temperatures will still be below normal in
the mid 40s and closer to 50 near the CSRA. A welcome change from
the very spring-like weather we have been seeing.

Looking at the location of the high Tuesday night/early Wednesday,
this would typically cause some pondering on possible cold air
damming. Upper level winds will be coming in from the southeast and
the high does look like it may possibly provide some weak onshore
flow. However, the airmass will still be very dry around the time
that the surface high pressure sets up off the Mid Atlantic. The NAM
is usually the first to indicate any possible cold air damming but
it does not show either a shallow temperature inversion nor much
northerly flow at the surface.

Some weak warm air advection overnight and increasing cloud coverage
late. With calm wind and very dry air at the surface, even with the
increase in clouds later, still thinking there should be enough
radiational cooling to bring most areas around freezing especially
given highs in the 40s Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An offshore boundary sets up Wednesday morning and the surface
high moves well into the Atlantic. Most precip looks to stay
along the coast. Temperatures will be close to normal Wednesday
with weak warm air advection and more sunshine in the afternoon.
A strong low digs into the Ohio River Valley and southeasterly
flow will strengthen but with limited moisture the associated
front will move in with mainly chance precip. QPF amounts
expected to be very low given the around average PWATs.
Temperatures will be around normal Friday after the cold airmass
moves in behind the upper trough. Fair weather and warm to above
average temperatures for the majority of the weekend, but the
next front looks to near the area Sunday. Isentropic lift should
begin to ramp up late Sunday, however long range guidance is
still not matching up in terms of timing.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Brief mvfr ceilings through 19z, then ceilings scattering out
and becoming vfr at all locations for the remainder of the taf
period. Winds will remain mostly northwesterly through the
afternoon, then turn more north/northeasterly after sunset. Wind
speeds through this afternoon between 10 and 15 knots, with
gusts up to 20 knots possible until sunset. Overnight and into
Tuesday, winds will diminish to down to around 5 knots or less.

EXTENDED AVIATION OUTLOOK...Much drier air through Midweek as
pressure high pressure will be in control. Another front may
move into the region Thursday with restrictions possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jan 3, 12:54 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1254 PM EST Mon Jan 3 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-041800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1254 PM EST Mon Jan 3 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 3, 10:50 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     NON-TSTM WND DMG 1 E ORANGEBURG          33.49N 80.85W
01/03/2022                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING MULTIPLE TREES
            DOWN ACROSS ORANGEBURG COUNTY.

&&

MG
Local storm report, Jan 3, 10:55 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1055 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 2 S MULBERRY            33.92N 80.34W
01/03/2022                   SUMTER             SC   EMERGENCY MNGR

            SUMTER COUNTY EM AND SC HIGHWAY PATROL
            REPORTING TREES DOWN ACROSS SUMTER COUNTY.

&&

MG
Local storm report, Jan 3, 11:37 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1137 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM       SLEET           7 NE ELGIN              34.74N 80.63W
01/03/2022      T              LANCASTER        SC   FIRE DEPT/RESCUE

            REPORTED SLEET IN THE BUFORD COMMUNITY NEAR THE INTERSECTION
            OF HIGHWAY 9 AND HIGHWAY 522.

&&

LV/MG/CL
Local storm report, Jan 3, 11:47 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1147 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND DMG 2 WNW OAK GROVE         33.99N 81.17W
01/03/2022                   LEXINGTON          SC   PUBLIC

            MULTIPLE LARGE HARDWOOD LIMBS FELL. THE
            LIMBS DAMAGED A VEHICLE AND TRAMPOLINE.

&&

LCV
Local storm report, Jan 3, 12:41 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 PM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     NON-TSTM WND DMG 3 S NORTH AUGUSTA       33.48N 81.95W
01/03/2022                   AIKEN              SC   BROADCAST MEDIA

            BROADCAST METEOROLOGIST REPORTED FROM AROUND
            3AM TO 6AM FOUR LARGE TREES AND MANY LARGE
            TREE LIMBS FELL IN THE RIVERNORTH
            NEIGHBORHOOD IN NORTH AUGUSTA.

&&

NS
Local storm report, Jan 3, 1:13 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 5 NNE WOODFIELDS        34.12N 80.89W
01/03/2022                   RICHLAND           SC   PUBLIC

            PUBLIC REPORT AND PHOTO OF TREE DOWN ON
            VEHICLE, TREE ON HOUSE, AND WIND CAUSED ROOF
            DAMAGE. TIME ESTIMATED.

&&

MG

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:50 AM ESTTornado WarningCAEBamberg, Orangeburg25 min
Jan 3, 4:40 AM ESTRiver Flood WarningCAEOrangeburg3 days
Jan 3, 4:22 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland4 days
Jan 3, 4:22 PM ESTRiver Flood WarningCAECalhoun, Richland4 days

Nearby

River Flood Advisories in South Carolina, 2022Every river flood advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.